Friday, December 07, 2007

A name!

There was a rather mawkish if notable episode of the Golden Girls when one of the women was supposed to develop chronic fatigue syndrome. This is a fairly controversial condition and the episode - or may be several - documented this woman's battle to get her condition recognised. She didn't find a treatment but eventually somebody gave it "a name" - it might have been CFS or the more fancy name of myalgesic encephalitis (I think that's right).

So imagine my joy at finding a fancy name for salicylate hypsersensitivy. I was browsing the web looking for information on Singulair and came across it. Here is the Wikipedia entry - Samter's Triad.

Now Samter's Triad is only one kind of salicylate allergy but it tells the story of how this is a monster with many heads.

Samter's even has two other fancy names,Widal's triad and Francis' triad. It is I think regarded as a kind of asthma but look at the history of it.

It can start with a stuffy nose - that's been a problem all my life. Then you get nasal polyps - growths on the nose. I wouldn't like to admit to this but there's certainly something there, not too bad thankfully. Mercifully I didn't go on to develop severe asthma - although mysterious chest pains were part of the panoply of odd symptoms that were around before I eventually got pushed into going to see the GP.

The wonderful doctor who treated me might have been even quicker with a diagnosis if he knew about Samter's Triad.

More on this to follow, I think.

3 comments:

Anonymous said...

I have this condition (ST) and I have huge polyps in my nose. If I don't shoot the steroid sprays into the nostrils they can protrude out of my nostrils. They pulse and are not possible to ignore. I have aspirin allergy and asthma, and I am just now realizing that when I eat certain things a horrible attack of rhinitis occurs. I think I have salicylate allergy. No fun at all!!

pf said...

It seems odd you haven't been given advice on diet.It feels like there are pieces of a jigsaw that nobody's pulled together.

Good luck!

Anonymous said...

I came across this as "aspirin triad" on wikipedia but they have recently renamed it:
http://en.wikipedia.org/wiki/Aspirin-induced_asthma
This condition can be hugely life effecting, in a negative way. Other conditions, we think, might exacerbate this condition, permanently perhaps - so best not to let it get out of hand. See a GP & get referred to an asthma specialist if appropriate.